Skip Navigation LinksCollege-Opioid-Prevention

Office of Communications

​​College Opioid Overdose Prevention

In August 2022, Governor Newsom signed into legislation SB 367, known as the Campus Opioid Safety Act (Act). The Act requires community college district (CCD) and California State University (CSU), and requests University of California system, schools to provide educational and preventative information about opioid overdose, as part of campus orientations. This includes providing information about the use and location of opioid overdose reversal medication, such as naloxone.​

Additionally, the Act requires all CCD and CSU campus health centers to apply to use the CDPH statewide standing order for naloxone and to participate in the Department of Health Care services’ Naloxone Distribution Project​.

Visit the CDPH Opioid Overdose Prevention on College Campuses webpage to learn more.

Educate Your Students

In 2021, there were nearly 6,000 opioid-related overdose deaths in California. Recent data suggest that number continues to increase.

You can save lives and stop drug overdose by:

  • Sharing the signs of an overdose:
    • Small, constricted “pinpoint pupils”
    • Falling asleep or losing consciousness
    • Slow, weak, or no breathing
    • Choking or gurgling sounds
    • Limp body
    • Cold and/or clammy skin
    • Discolored skin (especially in lips and nails)
  • Making naloxone available and promoting its use. Naloxone is a life-saving medication that can reverse an opioid overdose. Naloxone is safe and easy to use and works almost immediately.
  • Having conversations with students about the dangers of fentanyl, the risk of mixing drugs, and the life-saving power of naloxone to reduce the stigma around seeking help, treatment and care.
  • Promoting the California’s Good Samaritan law​, which protects those giving emergency medical care at the scene of a medical emergency, including giving naloxone.
  • Sharing treatment resources, like the 24/7 National Helpline— 800-662-HELP (4357).

Lear​​n more by visiting the Campus Opioid Safety Act​ page, and our Fentanyl & Overdose Prevention​ toolkit.

Use this toolkit to share information about the risks of, and how to respond to, opioid overdose.

Additional Resources

CDPH Material Co-brand Disclaimer 
Local health jurisdictions (LHJs) and community-based organizations (CBOs) may co-brand materials created by CDPH (those in CDPH Office of Communications Toolkits​) by adding their agency logo next to or near the CDPH logo. Be sure there is ample space between the two logos. Materials may not be altered or edited in any other way, including removal or adjustment of the CDPH logo.

Fact Sheet​

Skip to main content

Opioid Overdose Prevention on College Campuses​ (PDF)

Video

Video preview 

Naloxone is a Life Saving Drug


 

Protect friends and family with lifesaving naloxone (:60) - YouTube
        

Social Media

Share the following images and messages on social media.
Click on each image to enlarge, then right click and “save as.”

Drinking alcohol while using other drugs isn't safe.
Suggested Messaging:
Avoid mixing drugs with alcohol, it can have unpredictable consequences. Combining alcohol and drugs can increase your risk of overdose and cause severe damage to the brain, heart and other organs.
Learn more:https://www.cdc.gov/stopoverdose/polysubstance-use/index.html
Fentanyl test strips can prevent drug overdose.
Suggested Messaging:
Fentanyl test strips (FTS) can detect the presence of fentanyl in many kinds of drugs like cocaine, and drug forms like pills and powder. Check with your student health center for organizations that distribute FTS.
Learn more: https://www.cdc.gov/stopoverdose/fentanyl/fentanyl-test-strips.html

What to do if you think someone is overdosing 

Suggested Messaging:

Save a life by knowing what to do if you think someone is overdosing and know how to give the life-saving opioid overdose reversal medication #naloxone. Contact student health services for more information about naloxone. Learn more: https://www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

Know the signs of an opioid overdose

Suggested Messaging:

Learn how to recognize an overdose event and give the life-saving medication, #naloxone. Signs of an overdose may include:
  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)
Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx #StopOverdose #EndOverdose #Fentanyl
What is Naloxone?Naloxone is a medication to works almost immediately to reverse an opioid overdose

Suggested Messaging:

#Naloxone is a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription ​opioid medications. Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

​#StopOverdose #EndOverdose #Fentanyl

Naloxone Saves Lives Now avaiable on campus

Suggested Messaging:

Did you know #Naloxone, a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription opioid medications is available for students? Contact student health services to learn about naloxone availability on campus. Learn more about naloxone and how to save lives: 
https://www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

 #StopOverdose #EndOverdose #Fentanyl

Counterfeit pills often contain fentanyl and are more lethal than ever before. 

Suggested Messaging:

Any pill purchased through social media could contain fentanyl and could be deadly. Know the dangers of fentanyl:​ https://www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Fentanyl.aspx

#StopOverdose #EndOverdose #Fentanyl #Naloxone

How to stqart a conversion about opioid substance usage

Suggested Messaging​: 

It’s difficult to have a conversation with someone you’re worried might have a problem with opioids or other substances, especially if it is someone you have a close relationship with, such as a roommate, teammate, classmate, or friend but it’s important to start the conversation. They may not be ready to talk, but you can be prepared to help when they are. Free, confidential, 24/7 support is available at 1-800-662-4357. Locate treatment services:https://www.findtreatment.samhsa.gov/

Twitter: 
Start a conversation with a roommate, teammate, classmate or friend that you’re worried might have a problem with opioids or other substances. Free, confidential, 24/7 support is available at 1-800-662-4357.

Treatment locator: https://www.findtreatment.samhsa.gov/

Party drugs can be harmful fake pills

Suggested Messaging:

“Party drugs” can be addictive or harmful fake pills that look like prescribed pain relievers. Never take pills that were not prescribed to you from a doctor. The US Drug Enforcement Agency found that 6 out of every 10 fake pills with fentanyl contain a potentially lethal dose. Bring naloxone to parties, to reverse an opioid overdose and save a life. Check with student health services about naloxone availability. 

Learn more about naloxone: https://www.cdc.gov/stopoverdose/naloxone/index.html

Twitter:

“Party drugs” can be addictive or harmful fake pills that look like prescribed pain relievers. Never take pills not prescribed to you. Bring naloxone to parties to save a life. Check with student health services about naloxone. 

Learn more: https://www.cdc.gov/stopoverdose/naloxone/index.html

Friendly Colors Deadly Pills
Suggested Messaging:

Brightly colored fentanyl known as “rainbow” fentanyl, is a potentially fatal drug found in pills and powders in a varie​​ty of bright colors, shapes, and sizes. Any pill, regardless of its color, shape, or size, that does not come from a health care provider or pharmacist can potentially contain fentanyl and be deadly.  

Naloxone is a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription opioid medications. Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

#StopOverdose #EndOverdose #Fentanyl

Twitter Messaging: 
​​Brightly colored fentanyl known as “rainbow” fentanyl, is a potentially fatal drug. Contact student health services for more information about the life-saving medication, naloxone. 

#StopOverdose #EndOverdose #Fentanyl



Page Last Updated :